Hail, Thomas
- When
- August 12, 2:56 PM CST
- Where
- Thomas County, 3.72 mi NE of Halsey
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 41.930, -100.270
A stalled out frontal boundary, combined with an approaching upper level trough of low pressure, led to the development of thunderstorms during the late afternoon hours of August 12th. Thunderstorm activity became better organized as it moved southeast into the central Nebraska Sandhills and portions of central Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A stalled out frontal boundary, combined with an approaching upper level trough of low pressure, led to the development of thunderstorms during the late afternoon hours of August 12th. Thunderstorm activity became better organized as it moved southeast into the central Nebraska Sandhills and portions of central Nebraska. Wind gusts estimated up to 100 MPH, along with very heavy rain and golf ball sized hail was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 12, 1:49 PM CST, 1 hour 7 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 249 PM CDT Sat Aug 12 2017 .SHORT TERM...(This evening through Sunday) Issued at 249 PM CDT Sat Aug 12 2017 The HRRR would seem to be the most rational model for the storm activity late this afternoon and tonight. A blend of the Canadian, nam and gfs was the basis for chance showers and thunderstorms Sunday. Storm activity late this afternoon and tonight could organize into 3 clusters off the Colo front range, Laramie range and Black Hills/White river valley where a warm front will be located. A blend of the HRRR and HRRR Exp models was the basis for the storm forecast tonight. The RAP model was taking an atypical storm/propagation southwest from Valentine to Imperial and was discarded for this forecast. POPs are limited to 70 percent as some models like the NAM show the infamous "Lincoln County Split" sending storms through Southwest Nebraska and North Central Nebraska north of Broken Bow. This would produce little or no rain across Lincoln and Custer Counties. Storm activity should exit the forecast area 12z-15z Sunday morning but redevelopment is possible across Wrn and Ncntl Nebraska. This is highly dependent on the tracks of the MCS's tonight. So, POPs Sunday are limited to 30 percent. SPC is placing a slight risk for severe storms across the Nebraska Panhandle for isolated storm development during the afternoon. Winds aloft at 500mb should increase to 30- 40kt late in the afternoon. Temperatures aloft are quite cold today and Sunday, less than 10C at 700mb, and when combined with 30 to 40 kt winds at 500mb and ample moisture, SPC suggested very large hail west of highway 83 late this afternoon and this evening. See the SPC day 1 outlook for additional information. South winds redevelop Sunday and this, presumably, will support highs in the lower 80s with partly cloudy skies. .LONG TERM...(Sunday night through Saturday) Issued at 249 PM CDT Sat Aug 12 2017 The long term forecast period will be characterized by near to slightly below temperatures and a chance for at least isolated thunderstorms daily. By far the best chance for organized widespread thunderstorm activity will be Tuesday evening, when a strong shortwave trough will move east across the Dakotas and Nebraska. A few severe storms will probably occur, but overall shear is rather weak. The bigger threat may be areas of locally heavy rainfall. Really little pattern chance seen this week...as west to northwest flow materializes once again in the wake of Tuesday's shortwave. The upper level high pressure and associated heat will remain well south of our region in TX and LA. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1216 PM CDT Sat Aug 12 2017 Scattered to numerous showers and thunderstorms are expected to develop late this afternoon through 12z Sunday. The HRRR was the basis for the forecast which shows storms developing around 21z across Wrn Nebraska which spread south and east tonight. The SREF was the basis for the ceiling forecast which shows MVFR/IFR cigs developing late tonight in the wake of the thunderstorm activity. Depending on the depth of the cold pool left in the wake of tonight's storm activity, MVFR cigs may still be underway 18z Sunday. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...CDC LONG TERM...Taylor AVIATION...CDC
Hazardous Weather Outlook...UPDATED National Weather Service North Platte NE 321 PM CDT Sat Aug 12 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-132030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 321 PM CDT Sat Aug 12 2017 /221 PM MDT Sat Aug 12 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered strong to severe thunderstorms are expected this afternoon and evening. The area of concern is generally west of a line from Springview to Rose to Broken Bow. Wind damage and very large hail, 2 inches or larger in diameter, are the primary hazards. An isolated tornado may form and this would be most likely to occur late in the afternoon or early this evening. Locally heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. Sunday and Sunday night holds a risk for isolated strong to severe thunderstorms across much of the area with the best chances in the eastern Nebraska Panhandle and far southwest Nebraska. Large hail and damaging winds are the main hazards. Unsettled conditions continue Monday through Thursday with thunderstorms forecast mainly in the afternoon and night. However, the threat for strong or severe thunderstorms is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
Special Weather Statement National Weather Service North Platte NE 248 PM CDT SAT AUG 12 2017 NEZ005-008-122030- Brown NE-Eastern Cherry NE- 248 PM CDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHERRY AND WEST CENTRAL BROWN COUNTIES UNTIL 330 PM CDT... At 248 PM CDT, Doppler radar was tracking a strong thunderstorm 14 miles southeast of Valentine National Wildlife Refuge, or 26 miles west of Ainsworth, moving east at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Johnstown and Moon Lake. This includes Highway 20 between mile markers 229 and 236. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4234 10044 4250 10047 4261 9999 4234 9992 TIME...MOT...LOC 1948Z 259DEG 16KT 4243 10036 CDC
Special Weather Statement National Weather Service North Platte NE 317 PM CDT SAT AUG 12 2017 NEZ005-008-122100- Brown NE-Eastern Cherry NE- 317 PM CDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHERRY AND WESTERN BROWN COUNTIES UNTIL 400 PM CDT... At 316 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles west of Johnstown to near Elsmere. Movement was northeast at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Ainsworth, Johnstown, Elsmere, Hofeld Lake, Raven, Antelope Peak, Moon Lake, Willow Lake State Wildlife Management Area and Long Lake State Wildlife Management Area. This includes Highway 20 between mile markers 225 and 242. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4273 9990 4229 9979 4213 10020 4252 10038 TIME...MOT...LOC 2016Z 236DEG 19KT 4254 10021 4221 10016 CDC
Special Weather Statement National Weather Service North Platte NE 333 PM CDT SAT AUG 12 2017 NEZ025-122115- Thomas NE- 333 PM CDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS COUNTY UNTIL 415 PM CDT... At 333 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Thedford, moving northeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Natwick. This includes the following highways... Highway 2 between mile markers 217 and 226. Highway 83 between mile markers 136 and 143. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4180 10054 4189 10060 4207 10028 4180 10028 TIME...MOT...LOC 2033Z 241DEG 13KT 4187 10051 CDC
The North Platte radar (KLNX), 26 km away, was scanning. The volume nearest the first event began at 20:57 UTC.
8 hail, 3 thunderstorm wind, 3 flash flood. Local standard time, as filed.
Trained spotter estimated 80 MPH wind gusts at this location.
Emergency manager reports numerous damaged trees in Broken Bow.
Emergency manager reports several roads in Broken Bow covered with 6+ inches of water.
A full center pivot irrigation system was flipped over south of Ansley. Time estimated from radar.
Trained spotter reports 3 to 4 inches of water running over State Farm Road, one mile east of highway 83.
A trained spotter reported numerous roads and yards covered with water in Anselmo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711667, 711669, 711670, 711672, 711671, 711674, 718004, 718002, 718003, 718005, 718001, 718006, 718007, 718008.